Alert archive / Hawaii / Flash Flood Warnings in 2014

Flash Flood Warning 10, NWS Honolulu, HI

May 25, 2014Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at May 25, 2014, 2:18 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2014, 2:18 PM HST (00:18 UTC)
Expired
May 25, 2014, 5:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 95 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 0.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2014-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2014-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1206 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

338 
WGHW50 PHFO 260018
FFWHFO
HIC003-260315-
/O.NEW.PHFO.FF.W.0010.140526T0018Z-140526T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
218 PM HST SUN MAY 25 2014

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 515 PM HST

* AT 209 PM HST...SPOTTERS IN PEARL CITY REPORTED VERY HEAVY RAIN 
  AND RAIN GAGES IN CENTRAL OAHU WERE REPORTING RAIN FALLING AT OVER 
  4 INCHES PER HOUR.

* THIS WARNING INCLUDES THE ENTIRE ISLAND OF OAHU BUT THE GREATEST 
  THREAT OF FLOODING IS IN SOUTH CENTRAL OAHU FROM WAHIAWA TO PEARL 
  CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 515 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2159 15831 2174 15795 2154 15776 2129 15761
      2127 15812

$$
DONALDSON
3 follow-up statements
118 
WGHW70 PHFO 260116
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
316 PM HST SUN MAY 25 2014

HIC003-260315-
/O.CON.PHFO.FF.W.0010.000000T0000Z-140526T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
316 PM HST SUN MAY 25 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 515 PM HST...

HEAVY RAIN CONTINUES. THUNDERSTORMS AND HEAVY RAIN THAT STARTED NEAR 
PEARL CITY HAS SPREAD OVER THE ENTIRE ISLAND. SOME OF THE HEAVY RAIN 
SPREAD OVER THE KOOLAU MOUNTAINS TO THE WINDWARD SIDE AND NOW THE 
HEAVIEST RAIN IS MOVING WEST OVER THE WAIANAE MOUNTAINS. RADARS SHOW 
RAINFALL RATES NEAR 4 INCHES PER HOUR OVER THE WAIANAES. WE EXPECT 
THE RAIN TO TAPER OFF AS DAYTIME HEATING SUBSIDES...BUT STREAMS ARE 
RUNNING HIGH ISLAND-WIDE...AND THE HIGH WATER WILL TAKE SOME TIME TO 
SUBSIDE.

THE WARNING INCLUDES THE ENTIRE ISLAND OF OAHU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 515 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2159 15831 2174 15795 2154 15776 2129 15761
      2127 15812

$$
DONALDSON
972 
WGHW70 PHFO 260203
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
403 PM HST SUN MAY 25 2014

HIC003-260315-
/O.CON.PHFO.FF.W.0010.000000T0000Z-140526T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
403 PM HST SUN MAY 25 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 515 PM HST...

HEAVY RAIN CONTINUES OVER OAHU BUT THE RAIN IS SUBSIDING AND THE 
HEAVIEST SHOWERS ARE MOVING OFFSHORE TO THE WEST OF THE ISLAND. WE 
EXPECT THE RAIN TO CONTINUE TAPERING OFF AS DAYTIME HEATING 
SUBSIDES...BUT STREAMS ARE RUNNING HIGH ISLAND-WIDE...AND THE HIGH 
WATER WILL TAKE SOME TIME TO SUBSIDE.

THE FLASH FLOOD WARNING INCLUDES THE ENTIRE ISLAND OF OAHU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 515 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2159 15831 2174 15795 2154 15776 2129 15761
      2127 15812

$$
DONALDSON
070 
WGHW70 PHFO 260309
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
509 PM HST SUN MAY 25 2014

HIC003-260316-
/O.EXP.PHFO.FF.W.0010.000000T0000Z-140526T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
509 PM HST SUN MAY 25 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE 
ENDED...SO THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS MAY REMAIN HIGH FOR SEVERAL HOURS.

LAT...LON 2159 15831 2174 15795 2154 15776 2129 15761
      2127 15812

$$
DONALDSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 25, 10:00 AM HST, 4 hours 18 minutes earlier.

Area forecast discussion, May 25, 10:00 AM HST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST SUN MAY 25 2014

.SYNOPSIS...
A SURFACE TROUGH WILL PRODUCE LIGHT WINDS AND HUMID CONDITIONS
ACROSS THE AREA...WHILE A LOW ALOFT WILL BRING HEAVY SHOWERS AND
THUNDERSTORMS FROM KAUAI COUNTY TO MAUI COUNTY TODAY. SOME OF THESE
THUNDERSTORMS MAY PRODUCE FREQUENT LIGHTNING. THE THREAT OF
THUNDERSTORMS AND HEAVY SHOWERS WILL SUBSIDE ON MEMORIAL DAY AS
TRADE WINDS BUILD OVER THE ISLANDS. THE TRADES WILL FOCUS SHOWERS
OVER WINDWARD AREAS THROUGH THE NEW WORK WEEK.

&&

.DISCUSSION...
A NORTHEAST TO SOUTHWEST SURFACE TROUGH WILL REMAIN NEAR KAUAI AND
WEAKEN SLOWLY THROUGH TOMORROW EVENING. THERE WILL BE MODERATE EAST
SOUTHEAST WINDS NEAR THE BIG ISLAND AND LIGHT AND VARIABLE WINDS
OVER THE SMALLER ISLANDS TODAY. THE WINDS WILL BACK OUT OF THE EAST
AND STRENGTHEN THROUGH TOMORROW EVENING AS THE TROUGH WEAKENS AND
SURFACE HIGH PRESSURE BUILDS NORTH OF THE AREA. AN UNUSUALLY STRONG
LOW ALOFT SITS 230 MILES NORTHWEST OF KAUAI NEAR 24N 162W. A 250
MILE WIDE NORTHEAST TO SOUTHWEST CLOUD BAND ASSOCIATED WITH THESE
SYSTEMS COVERS THE ISLANDS FROM MAUI COUNTY TO KAUAI COUNTY.

THERE IS GOOD AGREEMENT BETWEEN THE GFS AND ECMWF MODELS THAT THE
LOW WILL MOVE SOUTH TODAY...THEN MOVE EAST AND WEAKEN STARTING
TONIGHT. THE LOW WILL BRING COLD TEMPERATURES ALOFT...KEEPING THE
ATMOSPHERE QUITE UNSTABLE. THE ATMOSPHERE OVER THE ISLANDS REMAINS
RATHER MOIST WITH THE 200 AM SOUNDING FROM LIHUE SHOWING 1.67 INCHES
OF PRECIPITABLE WATER. THE INSTABILITY AND MOISTURE WILL PROMOTE
THUNDERSTORM FORMATION TODAY WITH THE PROBABILITY HIGHEST OVER KAUAI
AND OAHU AND LOWEST ON THE BIG ISLAND. THE THUNDERSTORMS MAY PRODUCE
FREQUENT LIGHTNING AND HEAVY RAIN. AFTERNOON SHOWERS WILL FORM OVER
MAUI AND THE BIG ISLAND THIS AFTERNOON BUT THESE SHOWERS WILL BE
SPOTTY.

IT WILL REMAIN MOIST AND UNSTABLE AROUND KAUAI AND OAHU TONIGHT...
BUT HEAVY SHOWERS AND THUNDERSTORMS WILL BE MORE LIKELY OFFSHORE
THAN OVER THE ISLANDS AFTER SUNSET.

THE SURFACE TROUGH NEAR THE ISLANDS WILL WEAKEN TONIGHT AND WINDS
WILL SHIFT OUT OF THE EAST AND STRENGTHEN. THE DEVELOPING TRADE
WINDS WILL HELP CLEAR OUT SOME OF THE LOW LEVEL MOISTURE AND
VOLCANIC HAZE. MEANWHILE...THE LOW ALOFT WILL WEAKEN AND THE
ATMOSPHERE WILL BECOME MORE STABLE. LINGERING INSTABILITY WILL
MAINTAIN A THREAT FOR HEAVY SHOWERS AND THUNDERSTORMS NEAR KAUAI AND
OAHU TONIGHT. AS THE LOW ALOFT SHIFT FARTHER EAST HEAVY SHOWERS AND
THUNDERSTORMS MAY FORM OVER THE SLOPES OF MAUI AND THE BIG ISLAND
TOMORROW.

BY TUESDAY...MODERATE TO FRESH TRADE WINDS WILL BE WELL ESTABLISHED.
THE THREAT OF THUNDERSTORMS WILL END BUT THERE WILL LIKELY BE ENOUGH
MOISTURE AND INSTABILITY TO KEEP WINDWARD AREAS RATHER SHOWERY
THROUGH THE WEEK.

&&

.AVIATION...
MAIN FOCUS OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO REMAIN OVER
KAUAI AND OAHU THROUGH THIS EVENING...BUT A CHANCE REMAINS OVER
MOLOKAI AND LANAI. AIRMET SIERRA FOR MOUNTAIN OBSCURATION IS UP FOR
KAUAI...AND AIRMETS FOR MOUNTAIN OBSCURATION MAY BE NEEDED FOR THE
OTHER ISLANDS THIS AFTERNOON. THE GREATEST THREAT OF MOUNTAIN
OBSCURATION WILL BE FOR MOLOKAI AND LANAI BUT LOCALIZED MVFR
CONDITIONS ARE POSSIBLE FOR MAUI AND THE BIG ISLAND.

&&

.MARINE...
MODERATE SOUTHEAST WINDS WILL CONTINUE AROUND THE BIG ISLAND...WITH
LIGHT AND VARIABLE WINDS ELSEWHERE OVER THE HAWAII COASTAL WATERS.
THE WINDS ARE EXPECTED TO SHIFT OUT OF THE EAST AND STRENGTHEN
STARTING THIS EVENING. WINDS MAY REACH THE SMALL CRAFT ADVISORY
THRESHOLD AROUND THE BIG ISLAND AND MAUI BY TUESDAY.

THE CURRENT SOUTH SWELL CONTINUES TO BUILD SLOWLY. SURF ALONG THE
SOUTH SHORES MAY APPROACH THE HIGH SURF ADVISORY THRESHOLD TODAY AND
CONTINUE THROUGH MONDAY. THIS SWELL WILL SLOWLY SUBSIDE TUESDAY AND
WEDNESDAY. AS THE TRADES STRENGTHEN...CHOPPY SURF WILL BUILD ALONG
EAST FACING SHORES BY MID-WEEK. ALSO...A NEW NORTHWEST SWELL
ARRIVING MONDAY NIGHT IS EXPECTED TO PRODUCE A SLIGHT BUMP IN SURF
FROM TUESDAY INTO THURSDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DONALDSON

In the hours before

Special weather statement, May 25, 2:12 PM HST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
212 PM HST SUN MAY 25 2014

HIZ005>011-260215-
CENTRAL OAHU-OAHU KOOLAU-OAHU NORTH SHORE-OAHU SOUTH SHORE-OLOMANA-
WAIANAE COAST-WAIANAE MOUNTAINS-
212 PM HST SUN MAY 25 2014

AT 206 PM HST...A STRONG THUNDERSTORM NEAR PEARL CITY WAS NEARLY
STATIONARY.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL FROM THIS
STORM...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE
AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 9:20 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
May 26, 1:05 PM HSTAreal Flood AdvisoryHFOKauai3 hr
May 26, 1:10 PM HSTAreal Flood AdvisoryHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.